Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 178, NWS Topeka, KS

June 22, 2019Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2019, 8:41 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 8:41 PM CDT (01:41 UTC)
Expired
Jun 22, 2019, 9:00 PM CDT
In force
19 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:42 PM CDTTSTM WND GST 512 Se Pauline, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2860 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS53 KTOP 230141
SVRTOP
KSC045-087-177-230200-
/O.NEW.KTOP.SV.W.0178.190623T0141Z-190623T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
841 PM CDT Sat Jun 22 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in northeastern Kansas...
  Southeastern Shawnee County in east central Kansas...
  Northwestern Douglas County in east central Kansas...

* Until 900 PM CDT.

* At 841 PM CDT, a severe thunderstorm was located near Berryton,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southeastern Topeka, western Lawrence, Tecumseh, Perry, Lecompton,
  Berryton and Williamstown.

This includes Kansas Turnpike between mile markers 178 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9567 3901 9569 3914 9538 3895 9525
TIME...MOT...LOC 0141Z 264DEG 46KT 3897 9558 

HAIL...<.75IN
WIND...60MPH
 
$$

Skow
1 follow-up statement
550 
WWUS53 KTOP 230155
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
855 PM CDT Sat Jun 22 2019

KSC045-087-177-230205-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-190623T0200Z/
Jefferson-Shawnee-Douglas-
855 PM CDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT
900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3892 9567 3901 9569 3914 9538 3895 9525
TIME...MOT...LOC 0155Z 264DEG 46KT 3899 9538 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:39 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 6:39 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Sat Jun 22 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 329 PM CDT Sat Jun 22 2019

Main concern this afternoon and evening will be convection rapidly
developing across the area. Latest satellite trends show building
cumulus along a frontal boundary across central Kansas as well as a
northward moving warm front across east central Kansas. These were
developing in areas of deep moisture convergence, especially just
north of the surface low in south central Kansas. Good deep moisture
advection was occurring across eastern Kansas at 19Z and surface dew
points have risen into the mid and upper 70s across east central
Kansas. The atmosphere was becoming increasingly unstable with
SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective
shear of 30 to 45 kts was observed with the highest across north
central Kansas. Some backing of the low level winds in central and
north central Kansas will locally enhance low level helicity so
cannot rule out an isolated tornado.

Also along with the severe threat of winds and hail will be locally
heavy rainfall potential. As stated above good deep moisture flux
into eastern Kansas will make for efficient precipitation potential
where storms could quickly produce 1 to 2 inches of rainfall.
precipitable water values look to rise to near 1.8 inches across the
area. Expect one round this evening and then a second toward sunrise
from an MCS from western Kansas. Given the amount of moisture
expected have decided to issue a flash flood watch for much of the
area through 1 PM Sunday. May need to possibly extend parts of east
central Kansas longer depending on where the frontal boundary is
located. Overall severe threat could be minimized if morning
convective debris limits destabilization in the afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 329 PM CDT Sat Jun 22 2019

Majority of the active convection should be well east and southeast
of the area by Sunday evening.  Axis of short-wave trough still
upstream by 00Z Monday with strengthening upper-level jet rotating
northeastward toward eastern Nebraska by 06z Monday.  Significant
westerly component to low-level winds Sunday evening, but appears
enough lingering modest instability could be in place for some
scattered evening convection, primarily across northeast and east-
central Kansas.

Seasonably cool and dry day for Monday.  Increasingly moist and
conditionally unstable air begins to return Monday night.  Despite
decent low-level theta-e advection, soundings look generally
unsupportive of convection until later Tuesday.  By that time,
typical summer airmass in place with abundant CAPE and only limited
convective inhibition, but also not much in the way of any
substantial source of initiation.  GFS does kick out some modest QPF
late Tuesday. There may be a very weak boundary near KS/NE border
then, and going forecast has this well-covered with low-chance PoPs.

Wed-Fri look more like summer with slowly rising mid-level heights
and weakening flow. Could be some isolated late-afternoon/early-
evening thunderstorm activity as mid-level temps don't become
prohibitively warm through the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 635 PM CDT Sat Jun 22 2019

Clusters of TSRA are expected to continue at or in vicinity of
terminals throughout the overnight period. Highest confidence
in reduced categories is through 06Z before the first wave exits
eastward. Short term models are trying to lift another wave of
TSRA during the morning period, but there is still some
uncertainty with coverage. Behind the departing sfc trough, light
southerly winds veer towards the southwest towards the end of the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KSZ010>012-
022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...Manion
AVIATION...Prieto
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Sat Jun 22 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Storms are expected this afternoon and tonight. These storms may
become severe with large hail and damaging winds. In addition,
heavy rainfall could result in flash flooding and a flash flood
watch is in effect for much of the area. A tornado cannot be
ruled out this afternoon and evening.

Flooding along several rivers will continue into next week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of severe storms is possible Sunday along with
locally heavy rainfall in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 22, 7:22 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
722 PM CDT Sat Jun 22 2019

KSZ037>039-054-230045-
Wabaunsee-Shawnee-Lyon-Morris-
722 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS...WEST CENTRAL SHAWNEE...
WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking outflow winds from strong
thunderstorms along a line extending from near Alma to 5 miles north
of Council Grove Lake to Burdick. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Paxico, Wilsey, Keene, Council Grove Lake, Volland and Burdick.

This includes Interstate 70 between mile markers 324 and 348.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3852 9693 3857 9693 3877 9661 3887 9653
      3887 9650 3890 9650 3908 9635 3909 9587
      3873 9617 3852 9651
TIME...MOT...LOC 0021Z 277DEG 17KT 3901 9632 3877 9652 3856 9685

Skow
Local storm report, Jun 22, 7:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     5 N LOUISVILLE          39.33N 96.30W
06/22/2019  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB
Special weather statement, Jun 22, 7:50 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
750 PM CDT Sat Jun 22 2019

KSZ024-026-037>039-054-055-230115-
Wabaunsee-Shawnee-Lyon-Jefferson-Jackson-Osage-Morris-
750 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN MORRIS...SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN
OSAGE...SOUTHEASTERN JACKSON AND NORTHERN LYON COUNTIES UNTIL 815 PM
CDT...

At 748 PM CDT, Doppler radar was tracking winds surging ahead of
strong thunderstorms along a line extending from 5 miles east of
Delia to near Keene to 7 miles southeast of Wilsey. Movement was
east at 30 mph.

Wind gusts up to 45 to 50 mph will be possible with these storms.
These winds will arrive before the actual storms. You may hear no
thunder before the winds arrive.

Locations impacted include...
Topeka, Council Grove, Rossville, Eskridge, Tecumseh, Dover, Silver
Lake, Auburn, Americus, Meriden, Ozawkie, Maple Hill, Harveyville,
Allen, Admire, Willard, Bushong, Dunlap, Pauline and Grantville.

This includes the following highways...
 Interstate 70 between mile markers 339 and 355.
 Kansas Turnpike between mile markers 148 and 184.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3904 9556 3884 9582 3840 9631 3841 9635
      3852 9635 3852 9668 3897 9616 3923 9592
      3926 9539
TIME...MOT...LOC 0048Z 258DEG 27KT 3923 9587 3899 9607 3855 9659

Skow
Local storm report, Jun 22, 8:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      TALMAGE                 39.03N 97.26W
06/22/2019                   DICKINSON          KS   EMERGENCY MNGR

            WATER OVER ROADWAYS, DITCHES ARE FULL ACROSS
            THE AREA. ESTIMATED TIME.

&&

JP
Special weather statement, Jun 22, 8:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
817 PM CDT Sat Jun 22 2019

KSZ024-026-038>040-054-055-230145-
Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Jackson-Osage-
817 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN DOUGLAS...WESTERN OSAGE...
SOUTHEASTERN JACKSON AND NORTHERN LYON COUNTIES UNTIL 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking tracking winds surging
ahead of strong thunderstorms along a line extending from 4 miles
north of Valley Falls to near Dover to 3 miles northwest of
Americus. Movement was east at 25 mph.

Winds in excess of 40 to 50 mph will be possible with these storms.

Those attending the Country Stampede may experience these winds
around 8:30pm CDT.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Interstate 70 between mile markers 350 and 355.
 Kansas Turnpike between mile markers 127 and 194.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3890 9548 3835 9603 3845 9635 3858 9635
      3897 9597 3942 9556 3942 9518 3923 9518
TIME...MOT...LOC 0114Z 281DEG 22KT 3940 9548 3897 9588 3853 9631

Skow
Local storm report, Jun 22, 8:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       BEATTIE                 39.86N 96.42W
06/22/2019  E3.00 INCH       MARSHALL           KS   PUBLIC

            VIA SOCIAL MEDIA PHOTO. RURAL FLOODING
            OCCURRING AS WELL.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:14 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha4 hr
Jun 22, 7:19 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee41 min
Jun 22, 7:22 PM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
Jun 22, 7:39 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Pottawatomie51 min
Jun 22, 7:50 PM CDTSpecial Weather StatementTOPShawnee25 min
Jun 22, 7:56 PM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Jun 22, 8:17 PM CDTSpecial Weather StatementTOPJefferson, Lyon, Shawnee28 min
Jun 22, 8:47 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Lyon, Osage28 min
Jun 22, 9:06 PM CDTSpecial Weather StatementTOPCoffey, Franklin54 min
Jun 22, 9:11 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
Jun 22, 9:18 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee3 hr
Jun 22, 9:31 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage33 min
Jun 22, 9:49 PM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Jun 22, 9:52 PM CDTSpecial Weather StatementTOPAnderson23 min
Jun 22, 9:55 PM CDTRiver Flood WarningTOPPottawatomie24 hr
Jun 22, 11:04 PM CDTAreal Flood WarningTOPMarshall, Nemaha6 hr
Jun 22, 11:46 PM CDTSpecial Weather StatementTOPMarshall, Washington59 min
Jun 23, 12:59 AM CDTSpecial Weather StatementTOPLyon46 min
Jun 23, 1:10 AM CDTRiver Flood WarningTOPNemaha17 hr
Jun 23, 1:32 AM CDTAreal Flood AdvisoryTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley3 hr
Jun 23, 2:22 AM CDTSpecial Weather StatementTOPDickinson53 min
Jun 23, 3:00 AM CDTSpecial Weather StatementTOPGeary, Morris45 min
Jun 23, 3:28 AM CDTSpecial Weather StatementTOPLyon62 min
Jun 23, 3:33 AM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee57 min
Jun 23, 4:13 AM CDTSpecial Weather StatementTOPShawnee62 min
Jun 23, 4:35 AM CDTAreal Flood AdvisoryTOPGeary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more3 hr
Jun 23, 4:37 AM CDTSpecial Weather StatementTOPLyon53 min
Jun 23, 4:54 AM CDTAreal Flood WarningTOPJefferson12 hr
Jun 23, 4:59 AM CDTSpecial Weather StatementTOPDouglas, Osage61 min
Jun 23, 5:11 AM CDTSpecial Weather StatementTOPCoffey64 min
Jun 23, 5:28 AM CDTRiver Flood WarningTOPDickinson42 hr
Jun 23, 5:28 AM CDTRiver Flood WarningTOPRiley12 hr
Jun 23, 5:59 AM CDTRiver Flood WarningTOPDickinson5 days
Jun 23, 6:08 AM CDTRiver Flood WarningTOPJackson, Shawnee22 hr
Jun 23, 6:31 AM CDTRiver Flood WarningTOPWabaunsee14 hr
Jun 23, 6:31 AM CDTRiver Flood WarningTOPAnderson42 hr
Jun 23, 6:35 AM CDTSpecial Weather StatementTOPCoffey40 min
Jun 23, 6:49 AM CDTRiver Flood WarningTOPLyon5 days
Jun 23, 6:54 AM CDTRiver Flood WarningTOPShawnee22 hr
Jun 23, 6:54 AM CDTRiver Flood WarningTOPOsage23 hr
Jun 23, 7:06 AM CDTSpecial Weather StatementTOPAnderson39 min
Jun 23, 7:19 AM CDTRiver Flood WarningTOPFranklin55 hr
Jun 23, 7:19 AM CDTRiver Flood WarningTOPFranklin, Osage46 hr
Jun 23, 7:44 AM CDTRiver Flood WarningTOPShawnee14 hr
Jun 23, 9:26 AM CDTRiver Flood WarningTOPLyon46 hr
Jun 23, 9:30 AM CDTRiver Flood WarningTOPLyon4 days
Jun 23, 9:37 AM CDTRiver Flood WarningTOPDouglas, Jefferson36 hr
Jun 23, 9:37 AM CDTRiver Flood WarningTOPDouglas, Jefferson44 hr
Jun 23, 9:40 AM CDTRiver Flood WarningTOPPottawatomie5 hr
Jun 23, 9:44 AM CDTRiver Flood WarningTOPCloud30 hr
Jun 23, 10:02 AM CDTRiver Flood WarningTOPFranklin70 hr
Jun 23, 10:21 AM CDTRiver Flood WarningTOPClay10 hr
Jun 23, 11:21 AM CDTRiver Flood WarningTOPLyon, Osage11 hr
Jun 23, 11:57 AM CDTRiver Flood WarningTOPGeary22 hr
Jun 23, 12:08 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee18 hr
Jun 23, 12:08 PM CDTRiver Flood WarningTOPDouglas, Jefferson, Shawnee31 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.